New Mexico, 2003Drought in New Mexico, April 1 to 30, 2003
April 1 to 30, 2003 · NWS ABQ · 22 events in 22 counties and zones
Dry and windy weather during the month sapped snow packs and further reduced the available snow melt and season runoff. Although some areas benefited from good runoff and a few localized heavy rain events, much of the region remained entrenched in both a climatological and river-stream hydrological drought that continued to impact irrigation and fire management decisions.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry and windy weather during the month sapped snow packs and further reduced the available snow melt and season runoff. Although some areas benefited from good runoff and a few localized heavy rain events, much of the region remained entrenched in both a climatological and river-stream hydrological drought that continued to impact irrigation and fire management decisions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 31, 2:48 PM MST, 9 hours 12 minutes earlier.
Area forecast discussion, Mar 31, 2:48 PM MST, 9 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
248 PM MST MON MAR 31 2003
AXIS OF BROAD UPPER RIDGE TRAVERSES THE REGION TNGT BEFORE MID-LEVEL
FLOW BECOMES SWLY TUE AND STRENGTHENS TUE NIGHT/WED. THE FIRST WEEK
OF APRIL WILL LIVE UP TO ITS BILLING...THE WINDIEST MONTH OF THE
YEAR. SHARPENING LEE SFC TROF COUPLED WITH DEEP AFTERNOON MIXING WILL
RESULT IN WIDESPREAD BREEZY TO LOCALLY WINDY CONDITIONS TUE
AFTERNOON. A FEW GUSTS TO 35 MPH POSSIBLE ACROSS THE EC/NE. TUE
SHOULD ALSO BE WARMEST DAY OF THE WEEK...WITH 70S AND 80S AT THE
LOWER ELEVATIONS AND 60S IN THE MOUNTAINS. GUSTY WINDS AND LOW RH/S
WILL BE OF PARTICULAR CONCERN ON FIRE WX DESK.
EVEN STRONGER WINDS DEVELOP WED AS GRADIENTS SFC/ALOFT TIGHTEN.
LOWERING HEIGHTS/THICKNESSES ARGUE FOR SLIGHT COOLING NC/NW BUT ANY
DYNAMIC COOLING EFFECTS WILL BE OFFSET BY DOWNSLOPE IN THE EAST SO
HAVE TRENDED TOWARD WARMER ETA MOS.
AS FOR CLOUD COVER...NOT MUCH. SOME THIN CIRRUS TO DRIFT ACROSS THE
FAR NORTH LATER TONIGHT/TUE BEFORE MODEL CROSS-SECTIONS SUGGEST AN
INCREASE IN HIGH LEVEL RH BY WED ASSOCD WITH MINOR WAVES MOVING
THROUGH THE SWLY FLOW. LOW LEVELS TO REMAIN DRY. GFS CONTINUES TO
SHOW SUB-TROPICAL FETCH FLIRTING WITH OUR SERN-MOST ZONES ON
WED...WHILE ETA KEEPS BULK OF THIS MSTR SOUTHEAST OF CWFA.
FAIR WX PATTERN THU/FRI...SAVE FOR BREEZY TO LOCALLY WINDY CONDITIONS
EACH AFTERNOON/EVENING. COLD UPPER TROUGH DIGGING INTO THE GREAT
BASIN SAT WILL KEEP THE WIND MACHINE CRANKED UP FOR THE WEEKEND INTO
EARLY NEXT WEEK. PROSPECTS FOR SHOWERS LOOK PRETTY SLIM ACROSS THE
NW SAT PM...WITH SLIGHTLY BETTER ODDS ACROSS THE FAR NORTH SUN
THROUGH MON AM. KJ
ABQ AB 042/078 044/077 040 41000
SAF AB 034/075 037/073 032 41000
TCC UA 043/086 047/085 046 41000
.ABQ...NONE.
Hazardous weather outlook, Mar 31, 6:00 AM MST, 18 hours before
NMZ001>021-026-011300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST MON MAR 31 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Drought, Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Capitan/Northern Sacramento Mountains / Sc Lincoln
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Capitan/Northern Sacramento Mountains / Sc Lincoln forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Chaves County Plains / Chaves Except X Sw
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Chaves County Plains / Chaves Except X Sw forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Conchas Lake/Guadalupe / E San Miguel / Guadalupe
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Conchas Lake/Guadalupe / E San Miguel / Guadalupe forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Curry
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Curry forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, De Baca
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- De Baca forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Far Northeast Plains / Union Except X Nw / X Se Colfax
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Far Northeast Plains / Union Except X Nw / X Se Colfax forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Guadalupe Mountains of Chaves County / X Sw Chaves
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Guadalupe Mountains of Chaves County / X Sw Chaves forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Harding
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Harding forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Lincoln County High Plains/Hondo Valley / Lincoln Except Sc
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Lincoln County High Plains/Hondo Valley / Lincoln Except Sc forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Lower Rio Grande Valley / Part of C and E Socorro
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Lower Rio Grande Valley / Part of C and E Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Quay
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Quay forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Roosevelt
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Roosevelt forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought, Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, April 1 to 30, 2003$30 million · 3 events
- Drought in Colorado, April 1 to 30, 200321 events
- Winter Storm in North Dakota, April 1 to 2, 200311 events
- Drought in Utah, April 1 to 30, 20037 events
- Winter Storm in North Dakota, April 1 to 2, 20036 events
- Frost and Freeze in Florida, April 1, 20035 events
- High Wind in Nevada, April 1, 200360 kt wind · 3 events
- Heavy Snow in Oregon, April 1 to 3, 20033 events
- Strong Wind in California, April 1 to 2, 2003$3,000 · 3 events
- Heavy Snow in Idaho, April 1 to 2, 20032 events
- Heavy Snow in California, April 1 to 2, 20032 events
- Flood in New Hampshire, April 1, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354433, 5354434, 5354435, 5354436, 5354437, 5354438, 5354439, 5354440, 5354441, 5354442, 5354443, 5354444, 5354445, 5354446, 5354447, 5354448, 5354449, 5354450, 5354451, 5354452, 5354453, 5354454.